Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



An improvement to a Berezin-Li-Yau type inequality

Author: Selma Yildirim Yolcu
Journal: Proc. Amer. Math. Soc. 138 (2010), 4059-4066
MSC (2010): Primary 35P15; Secondary 35S99
Published electronically: May 18, 2010
MathSciNet review: 2679626
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this article we improve a lower bound for $ \sum_{j=1}^k\beta_j$ (a Berezin-Li-Yau type inequality) that appeared in an earlier paper of Harrell and Yolcu. Here $ \beta_j$ denotes the $ j$th eigenvalue of the Klein Gordon Hamiltonian $ H_{0,\Omega}=\vert p\vert$ when restricted to a bounded set $ \Omega\subset {\mathbb{R}}^n$. $ H_{0,\Omega}$ can also be described as the generator of the Cauchy stochastic process with a killing condition on $ \partial \Omega$. To do this, we adapt the proof of Melas, who improved the estimate for the bound of $ \sum_{j=1}^k\lambda_j$, where $ \lambda_j$ denotes the $ j$th eigenvalue of the Dirichlet Laplacian on a bounded domain in $ {\mathbb{R}}^d$.

References [Enhancements On Off] (What's this?)

  • 1. N.I. Akhiezer and I.M. Glazman, Theory of Linear Operators in Hilbert Space, Vols. I, II, Pitman, 1981. MR 0615736 (83i:47001a), MR 0615737 (83i:47001b)
  • 2. R. Bañuelos and T. Kulczycki, The Cauchy process and the Steklov problem, J. Funct. Analysis 211(2) (2004) 355-423. MR 2056835 (2005b:60124)
  • 3. R. Bañuelos and T. Kulczycki, Eigenvalue gaps for the Cauchy process and a Poincaré inequality, J. Funct. Analysis 234(1) (2006) 199-225. MR 2214145 (2007c:60050)
  • 4. R. Bañuelos, T. Kulczycki and Bartłomiej Siudeja, On the trace of symmetric stable processes on Lipschitz domains, J. Funct. Analysis 257(10) (2009) 3329-3352. MR 2568694
  • 5. F. A. Berezin, Covariant and contravariant symbols of operators, Izv. Akad. Nauk SSSR Ser. Mat. 36 (1972) 1134-1167. MR 0350504 (50:2996)
  • 6. R. Blumenthal and R. Getoor, The asymptotic distribution of the eigenvalues for a class of Markov operators, Pacific J. Math. 9 (1959) 399-408. MR 0107298 (21:6023)
  • 7. E. M. Harrell II and L. Hermi, Differential inequalities for Riesz means and Weyl-type bounds for eigenvalues, J. Funct. Analysis 254 (2008) 3173-3191. MR 2418623 (2009f:47067)
  • 8. E. M. Harrell II and S. Yildirim Yolcu, Eigenvalue inequalities for Klein-Gordon operators, J. Funct. Analysis, 256(12) (2009) 3977-3995. MR 2521917
  • 9. Alexei A. Ilyin, Lower bounds for the spectrum of the Laplace and Stokes operators, Discrete and Continuous Dynamical Systems, Volume 28, Number 1, September 2010, pp. 131-146. arXiv:0909.2818v1.
  • 10. H. Kovařík, S. Vugalter and T. Weidl, Two dimensional Berezin-Li-Yau inequalities with a correction term, Comm. Math. Phys., 287(3) (2009), 959-981. MR 2486669
  • 11. A. Laptev and T. Weidl, Recent results on Lieb-Thirring inequalities, Journées ``Équations aux Dérivées Partielles'' (La Chapelle sur Erdre, 2000), Exp. No. XX, 14 pp., Univ. Nantes, Nantes, 2000. MR 1775696 (2001j:81064)
  • 12. P. Li and S.-T. Yau, On the Schrödinger equation and the eigenvalue problem, Comm. Math. Phys. 88 (1983) 309-318. MR 701919 (84k:58225)
  • 13. E. H. Lieb and M. Loss, Analysis, second edition. Graduate Studies in Mathematics 14, Providence, RI: Amer. Math. Soc. (2001). MR 1817225 (2001i:00001)
  • 14. A. D. Melas, A lower bound for sums of eigenvalues of the Laplacian, Proceedings of the American Mathematical Society 131(2) (2003) 631-636. MR 1933356 (2003i:35218)
  • 15. T. Weidl, Improved Berezin-Li-Yau inequalities with a remainder term, in Spectral Theory of Differential Operators, Amer. Math. Soc. Transl. Ser. 2, 225, Providence, RI: Amer. Math. Soc. (2008), 253-263. MR 2509788

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35P15, 35S99

Retrieve articles in all journals with MSC (2010): 35P15, 35S99

Additional Information

Selma Yildirim Yolcu
Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia 30332
Address at time of publication: Department of Mathematics, Georgia College & State University, Milledgeville, Georgia 31061; (after August 2010) Department of Mathematics, Purdue University, West Lafayette, Indiana 47907

Keywords: Fractional Laplacian, Weyl law, universal bounds, Klein-Gordon operator, Berezin-Li-Yau inequality
Received by editor(s): September 19, 2009
Received by editor(s) in revised form: January 24, 2010
Published electronically: May 18, 2010
Dedicated: This paper is dedicated to Professor Evans M. Harrell
Communicated by: Matthew J. Gursky
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society